bottles of medications with warning stickers and information

In times of economic hardship, low-cost generic drugs can be lifelines. They make it possible for people to continue critical medications. Without them, people could die.

But if generic drugs don’t meet quality standards they might be killing people themselves. This is the horrifying prospect that was brought to light by a recent review of the FDA’s own drug database.

The Institute for Safe Medication Practices (ISMP) is an independent nonprofit organization dedicated to reducing medication errors and dangers. It has just issued its most recent analysis of medication safety problems reported to the FDA.

According to ISMP, “More than 1000 patient deaths have now been reported in connection with the recall of 800 million digoxin tablets manufactured in New Jersey by the Actavis Group. The tablets were recalled because of the possibility that the strength of tablets was greater than labeled and might provide a potentially lethal overdose to patients taking the drug to aid failing hearts.”

To our knowledge, this is the first time that deaths have apparently been linked to problems with generic drugs. The ISMP concludes, “It is increasingly clear that the nation is experiencing serious problems in insuring that generic drugs are manufactured with adequate quality control.”

The heart medicine digoxin is tricky to use because the dose has to be just right. It can’t be too high or too low. Yet half the nation’s supply of this life-saving generic medicine was recalled last year because the dose was excessive.

Digoxin is not the only generic drug that has gotten into trouble. Other generic heart drugs including some forms of the rhythm regulator propafenone and the angina medicine isosorbide have also been recalled.

We have heard from readers who have had problems with certain generic blood pressure pills containing metoprolol succinate, bupropion antidepressants and some formulations of the antiseizure medicine levetiracetam.

Here is just one story:

“My 18-year-old daughter switched to the generic brand of Keppra (levetiracetam) a couple of months ago. Her seizures have been under control with Keppra for more than a year, but she was on her own and opted for a cheaper brand.

“While taking this generic, she has experienced breakthrough seizures. She recently moved back home and her last seizure happened in the shower this past Sunday. She fell out of the bathtub, convulsing on the floor.

“I have never seen a seizure of hers that was as intense or lasted as long. I took her to the emergency room because she complained of a massive headache, accompanied by throwing up. I brought the medicine with me to the emergency room and noticed the change on the prescription.”

The FDA insists that all generic drugs are identical to their brand name counterparts. But the ISMP report casts doubt on that claim.

Patients who would like more details on the pros and cons of generic drugs and guidelines for using them safely may wish to order our Guide to Saving Money on Medicine.

Until the FDA improves its monitoring of generic drug quality, physicians, pharmacists and patients will all need to be more vigilant.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Vincent
    Lafayette,IN
    Reply

    Picked up 10/325 Camber Percocet prescription from Walgreens on a Sunday, by evening after taking just two,early afternoon and evening, I became sick,like dopesick. Upset stomach, shakey,hot and cold. Come Monday i tell my wife that my medication is doing nothing for pain and something is not right. I went online to research the medication and was relieved it was not just me that has been dispensed this impure garbage. Now what? Can’t take them back,can’t plead with uncaring pharmacist in training. Only thing I can try is speaking with my pain management doctor and then warn others about Camber brand medications.

    • Jason
      Delaware
      Reply

      To Vincent – I am having the EXACTLY SAME THING! Apparently, Endocet is being cut back or no longer supplied by everyone in my state (Delaware). This started in December so I was given Camber 10/325. I went through awful withdrawal while ON this medicine for 5 days. Every since taking this I have felt like I was taking water pills. It doesn’t work at all. I am in the exact same boat as you. Exactly the same boat. I am stuck for a month of pure painful hell trying to deal with chronic pain due to injury because this awful medicine made by Camber SUCKS. Good luck, Vincent.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.